question-icon

What causes tingling sensation in the feet and dehydration after taking Xanax?

default
Posted on Fri, 29 Jul 2016
Question: Had a problem with a serene case of dehydration and reaction to Xanax which made me very weak and unable to walk!Upon leaving the hospital I was able to walk ,but I am having a problem with my feet and lower legs ! I have a felling of fullness and tingling in them which makes a little unstable when I walk ?No pain
doctor
Answered by Dr. Olsi Taka (4 hours later)
Brief Answer:
Read below.

Detailed Answer:
I read your question carefully and I understand your concern.

It would be useful to have some more information on what medication were increased apart from adding prozac, at times medication side effects may be at the root of many symptoms.

Also it is not clear the timeline of your symptoms, when was this case of dehydration and for how much time have these fullness and tingling feeling persisted, have they remained stable or are they improving or getting worse?

Based on the current information I would say peripheral neuropathy seems to be the most likely cause. It typically causes abnormal sensations distally in the lower limbs. Balance is commonly affected as the limbs do not provide enough information to the brain (regarding the position of the limbs and joints which is vital information in order for the brain to control balance). Damage to peripheral nerves may have very causes, but you seem to already have one potential cause which is electrolyte abnormalities often accompanying dehydration. In this case symptoms should gradually improve over the following days though. So if symptoms have been going on for a long time or if they seem to be progressing then other causes should be sought. Many causes are possible such as diabetes, nutritional deficiencies, exposure to toxins and drugs, hormonal issues, etc, so blood tests to search starting from most common and going on to rarer causes are necessary. Nerve conduction studies are also necessary.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (2 days later)
Thank you for your answere!The time line for this is three months !I had no problem with this before this happened,and the only other new drug is Remorn for sleep !Do you think that coming off thebXanax ( 3 x a day ) could be part of the problem?If so what do you think I can expect!! I have no pain just these sensations ! My health otherwise is very good ! Thank you again
doctor
Answered by Dr. Olsi Taka (8 hours later)
Brief Answer:
Read below.

Detailed Answer:
Thank you for the additional information.

The fact that the dehydration episode was 3 months ago makes it less likely for it to have been the cause, at least not the only cause, it should be improving by now.

As for whether it could be due to Xanax withdrawal, it is known that benzodiazepine withdrawal may be associated with such abnormal sensations as you describe. Generally they gradually subside in a month but there have been reports of cases lasting for many months. It is thought to be due to neurotransmitters being redistributed and needing time to reach a balance. Since benzodiazepines are anti anxiety medication anxiety may play a role as well (Prozac should help with that though). So it could well be a part of the problem.

However even if left to Xanax withdrawal, nerve conduction studies tests which I mentioned before are still recommended in order to check nerve conduction and type of damage if present.

I hope to have been of help.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3674 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes tingling sensation in the feet and dehydration after taking Xanax?

Brief Answer: Read below. Detailed Answer: I read your question carefully and I understand your concern. It would be useful to have some more information on what medication were increased apart from adding prozac, at times medication side effects may be at the root of many symptoms. Also it is not clear the timeline of your symptoms, when was this case of dehydration and for how much time have these fullness and tingling feeling persisted, have they remained stable or are they improving or getting worse? Based on the current information I would say peripheral neuropathy seems to be the most likely cause. It typically causes abnormal sensations distally in the lower limbs. Balance is commonly affected as the limbs do not provide enough information to the brain (regarding the position of the limbs and joints which is vital information in order for the brain to control balance). Damage to peripheral nerves may have very causes, but you seem to already have one potential cause which is electrolyte abnormalities often accompanying dehydration. In this case symptoms should gradually improve over the following days though. So if symptoms have been going on for a long time or if they seem to be progressing then other causes should be sought. Many causes are possible such as diabetes, nutritional deficiencies, exposure to toxins and drugs, hormonal issues, etc, so blood tests to search starting from most common and going on to rarer causes are necessary. Nerve conduction studies are also necessary. I remain at your disposal for other questions.